Mississippi, 2021

Flooding in Mississippi, September 17, 2021

September 17, 2021 · NWS JAN · 2 events in 2 counties and zones

As Post-Tropical Cyclone Nicholas drifted over northern Louisiana, showers and thunderstorms produced heavy rain across portions of Mississippi. Some of the storms produced localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As Post-Tropical Cyclone Nicholas drifted over northern Louisiana, showers and thunderstorms produced heavy rain across portions of Mississippi. Some of the storms produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 17, 8:48 PM CST, 2 minutes earlier.

Area forecast discussion, Sep 17, 8:48 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
948 PM CDT Fri Sep 17 2021

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Persistent convection lingering with best coverage north of
I-20...particularly in west central MS. Convection lines up in
proximity to what is left of tropical system Nicholas' low
pressure center. Have updated the pops through the next 6 hours or
so to prolong some of the precip/thunder slightly longer. Clouds
are also a bit of a mess on satellite, but llvl stratus expected
to form yet again this evening. Have made some minor adjustments
beyond the pops for hourly trends.

Prior discussion below:

Today Through Saturday: A weak upper low begins to affect our
weather through the short term period. Currently located over the
central and southern plains, this feature will drift toward our
area where it will aid in providing widespread upper
divergent/diffluent flow as well as marginally cooler
temperatures aloft. This additional lift with a marginally more
unstable vertical profile will combine with the remnants of
Nicholas, which has maintained a minimally modified tropical
airmass over our area characterized by PWATs in the 1.8-2.2"
range, to promote widespread convective activity today and
Saturday.

Broken to overcast skies will help to keep instability lower through
the period, but deep moisture advection on southerly boundary layer
flow and filtered sunlight will still contribute to enough
destabilization to result in a few thunderstorms today and Saturday.
A relative minimum in the likelihood for showers and storms will
occur overnight during the diurnal convective minimum, but lingering
showers and an isolated thunder storm or two will remain possible.
Highs today and Saturday look to be a bit warmer than yesterday,
topping out in the middle 80s F for most. Overnight lows won't fall
too much from the daily highs, as humidity and cloud cover will
stifle overnight cooling. Lows will likely be in the lower 70s F.
/86/

Saturday night through Friday: Come Saturday evening a weak
closed mid level low will be centered over the Sabine river while
a moist airmass with >2in PWATs will reside over our CWA. Most of
the day's convection will see a distinct diurnal trend but at
least a low chance of rain will continue through the night thanks
to the circulation around the low. The mid level low will open up
Sunday and eject out to the northeast through Sunday night. This
open trough is expected to be centered over our CWA during the
heat of the day and combine with our moist airmass for numerous to
widespread coverage of convection. The departing shortwave trough
will continue lifting northeast of the region Monday while a
potent northern stream trough deepens over the Rockies and drops
over the Central Plains Monday night. In the wake of the departing
shortwave trough drier air is expected to knock PWATs down below
an inch and three quarters over the western half of our CWA.
Scattered to numerous coverage of mainly afternoon convection is
expected with the greatest coverage over east Mississippi.

Come Tuesday the potent northern stream trough will be approaching
our CWA. This trough will support a decent cold front that will move
into our northern most zones Tuesday evening and clear our southeast
most zones early Wednesday morning. PWATs are expected to pool back
above 2in PWATs ahead of the cold front that will support heavy down
pours especially during the evening when instability will be
greatest. This clearing front will bring in cooler and much drier
air with surface dew points in the 40s to 50s and PWATs around a
half inch. Any precipitation left over in the southeast should end
well before noon and a dry period will start that will last through
Friday. Afternoon highs will be noticeably cooler Wednesday and may
remain in the 70s across our north. A surface high will settle over
the region Wednesday night into Friday helping to set up a couple of
strong radiational cooling nights. Morning lows in the 50s are
expected areawide Thursday and Friday mornings. Highs will be a
couple degrees warmer on Friday than Thursday but cooler than normal
topping out in the 70s to near 80F. /22/

&&

.AVIATION...
00Z TAF discussion:
Scattered convection across the area just reinforcing plenty of
llvl RH. Most sites returning to IFR by 06-08Z if not earlier.
LIFR briefly through sunrise possible. Convection is diminishing
and moving out of the region.... though GTR may see another
round...as well as HKS before 03Z. MVFR after sunrise for most
sites...slow to return to VFR in the afternoon for PIB/HBG.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  86  71  85 /  49  77  55  88
Meridian      70  82  69  82 /  54  87  53  86
Vicksburg     73  87  72  87 /  49  68  49  86
Hattiesburg   72  84  71  85 /  55  83  38  90
Natchez       72  85  71  85 /  40  65  39  85
Greenville    72  86  71  85 /  50  82  55  89
Greenwood     72  86  71  85 /  47  79  55  87

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, Sep 17, 1:09 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
209 PM CDT Fri Sep 17 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
209 PM CDT Fri Sep 17 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

20

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 17, 6:30 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
730 PM CDT Fri Sep 17 2021

MSZ030-033-180130-
Oktibbeha MS-Clay MS-
730 PM CDT Fri Sep 17 2021

...Locally heavy rain occurring across portions of Clay and
Oktibbeha counties...

At 729 PM CDT, Doppler radar was tracking a thunderstorms producing
locally heavy rain extending from northern Oktibbeha County to just
north of West Point.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall is also occurring with these storms and
         may lead to localized flooding.

Locations impacted include...
Starkville, West Point and Muldrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3338 8881 3349 8895 3371 8872 3368 8872
      3368 8858 3364 8853
TIME...MOT...LOC 0029Z 060DEG 1KT 3361 8870

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DL
Special weather statement, Sep 17, 6:48 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
748 PM CDT Fri Sep 17 2021

MSZ018-034-180145-
Washington MS-Bolivar MS-
748 PM CDT Fri Sep 17 2021

...Locally heavy rainfall occurring across western Bolivar and
northern Washington counties...

At 747 PM CDT, Doppler radar was tracking thunderstorms producing
locally heavy rainfall along a line extending from near Rosedale to
near Leland. These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and localized flooding.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall is occurring with these storms and may
         lead to localized flooding.

Locations impacted include...
Greenville, Rosedale, Metcalfe, Benoit and Beulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3346 9080 3341 9100 3377 9105 3376 9103
      3376 9101 3378 9099 3379 9099 3380 9100
      3382 9105 3388 9106 3392 9096
TIME...MOT...LOC 0047Z 222DEG 4KT 3385 9100 3342 9084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lowndes

When
September 17, 8:50 PM CST to 10:00 PM CST
Where
Lowndes County, 1.42 mi SSW of Caledonia to 1.61 mi SSW of Caledonia
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.662, -88.343

Flooding occurred at the intersection of Wolfe Road and Dowdle Road.

Flood, Sharkey

When
September 17, 9:15 PM CST to 11:15 PM CST
Where
Sharkey County, 1.34 mi NW of Rolling Fork to 0.84 mi WSW of Rolling Fork
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.911, -90.889

A few streets were flooded in Rolling Fork.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978500, 978502.